Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 81, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 14, 2001, 7:01 PM EDT for Lexington County, South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 2001, 7:01 PM EDT (23:01 UTC)
- Expired
- Aug 14, 2001, 7:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Lexington County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:10 PM EDT | Thunderstorm Wind 50 E | Pelion, SC | Sheriff reported wind blew doors off fire dept which damaged trucks. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
620
WUUS52 KCAE 142302
SVRCAE
SCC063-142330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT TUE AUG 14 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT.
* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF SWANSEA...OR ABOUT 17 MILES
SOUTH OF LEXINGTON...MOVING SOUTH AT 10 MPH.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
AWP/TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:19 PM EDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 14, 2:19 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 219 PM EDT TUE AUG 14 2001 WATER VAPOR IMAGERY SHOWS DRYING MOVING INTO THE FORECAST AREA FROM THE NORTHWEST. THIS DRYING SHOULD OVERSPREAD THE FORECAST AREA LATE THIS AFTERNOON OR THIS EVENING AND BRING AN END TO THE SCATTERED TSTMS THAT HAVE DEVELOPED ALONG THE SURFACE TROUGH THAT CURRENTLY EXTENDS THROUGH THE SOUTHEAST PART OF THE FORECAST AREA. THE SURFACE TROUGH SHOULD MOVE SOUTHEAST OF THE AREA THIS EVENING. RIDGING SHOULD THEN DOMINATE LATE TONIGHT THROUGH THURSDAY. BUFKIT SHOWS MID-LEVEL CAPPING BOTH WEDNESDAY AND THURSDAY. PLAN TO USE THE FWC/FAN TEMPERATURES AND POPS. EXTENDED...PLAN TO USE THE MEX GUIDANCE AND FORECAST CHANCE POPS EACH DAY. THE MRF HAS BEEN CONSISTENT IN SHOWING AN INCREASE IN MOISTURE AS A COLD FRONT APPROACHES FRIDAY. THIS FRONT IS FORECAST TO STALL ACROSS THE AREA SATURDAY. THE MRF AND ECMWF KEEP THE H5 TROUGH AXIS WEST OF THE FORECAST AREA THROUGH THE EXTENDED PERIOD. FCSTID = 5 CAE 69 91 69 93 / 10 0 0 10 AGS 69 91 69 95 / 20 0 0 10 SSC 69 91 69 93 / 20 0 0 10 OGB 69 91 69 93 / 20 0 0 10 .CAE... GA...NONE. SC...NONE. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:16 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Orangeburg | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.